Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2020, 3:17 PM CDT for Lafayette County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 3:17 PM CDT (20:17 UTC)
- Expired
- Aug 9, 2020, 3:48 PM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 127 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WUUS53 KMKX 092017
SVRMKX
WIC065-092115-
/O.NEW.KMKX.SV.W.0059.200809T2017Z-200809T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Sun Aug 9 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northern Lafayette County in south central Wisconsin...
* Until 415 PM CDT.
* At 316 PM CDT, a severe thunderstorm was located over Belmont, or
near Platteville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Elk Grove, Fayette,
Lamont, Platte Mounds, Yellowstone Lake St Park and Calamine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2016Z 251DEG 24KT 4272 9036
HAIL...1.00IN
WIND...60MPH
$$
MRC3 follow-up statements
192
WWUS53 KMKX 092023
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
323 PM CDT Sun Aug 9 2020
WIC065-092115-
/O.CON.KMKX.SV.W.0059.000000T0000Z-200809T2115Z/
Lafayette WI-
323 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN LAFAYETTE COUNTY...
At 323 PM CDT, a severe thunderstorm was located over Belmont, or 7
miles east of Platteville, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Elk Grove, Fayette,
Lamont, Platte Mounds, Yellowstone Lake St Park and Calamine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2023Z 260DEG 17KT 4272 9033
HAIL...1.50IN
WIND...60MPH
$$
MRC382
WWUS53 KMKX 092033
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
333 PM CDT Sun Aug 9 2020
WIC065-092115-
/O.CON.KMKX.SV.W.0059.000000T0000Z-200809T2115Z/
Lafayette WI-
333 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN LAFAYETTE COUNTY...
At 333 PM CDT, a severe thunderstorm was located near Belmont, or 7
miles northwest of Darlington, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Elk Grove, Fayette,
Lamont, Platte Mounds, Yellowstone Lake St Park and Calamine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2033Z 251DEG 24KT 4274 9024
HAIL...1.00IN
WIND...60MPH
$$
MRC943
WWUS53 KMKX 092048
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
348 PM CDT Sun Aug 9 2020
WIC065-092057-
/O.CAN.KMKX.SV.W.0059.000000T0000Z-200809T2115Z/
Lafayette WI-
348 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAFAYETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2045Z 251DEG 24KT 4277 9014
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:17 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 9, 3:17 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 317 PM CDT Sun Aug 9 2020 .SHORT TERM... (Issued 315 PM CDT Sun Aug 9 2020) Tonight through Monday night: The pattern through Monday night remains active but overall confidence in timing of thunderstorm chances is low. The struggle in models handling the on going convection continues with various solutions for the next 24-36 hours. Messy setup exists over WI/MN/IA this afternoon with a MCV/surface low moving into northern WI/MN. Further south, the complex of storms from this morning that were moving east left a meso-high in their wake and enhanced convergence between the high and weak remnant showers have allowed a stronger area of storms to develop. Even with cloudy to partly cloudy skies temps have warmed into the lower 80s in the west and mid to upper 80s from Madison E/SE. Dewpoints holding in the lower 70s combined with steep mid-level lapse rates and MLCAPE values range from 1,500-2,500 J/kg. Shear isn't overly impressive with amounts less than 25kts. However, we should see a slight increase in the LLJ this evening and that might be enough to allow for some organization in storms this evening. Otherwise, the lack of any true synoptic forcing will keep storms in clusters driven by outflow. Various guidance is trying to suggest that the storms developing over ND this afternoon will translate into a strong MCS that drops E/SE with the cold front tonight and could be overhead by sunrise Monday. But based on the satellite depiction of cloud free skies over SD/IA/NE from drier mid-level air don't quite trust that idea. Think something more akin to what the CMC/NAM will occur, mainly because the better synoptic forcing stays to our north tonight and doesn't quite shift south until during the day Monday. So, the cold front moves through Monday afternoon and we'll have another warm and humid day Monday. Instability will again be pushing 3,000+ J/kg with shear around 20-25kts and a few stronger storms remain possible. Confidence though is low and forecast depends on what will occur tonight with storms over our area now and what happens upstream. Activity should begin to taper off Monday night as the front sags south bringing drier air into the region. Probably not out of the question to see some fog develop by Tuesday morning as high pressure builds in. Stumpf && .LONG TERM... (Issued 315 PM CDT Sun Aug 9 2020) Tuesday through Sunday: High pressure builds over southern Wisconsin Tuesday and Wednesday bringing relief from the humidity and a period of dry weather. Temps should be near normal with highs in the lower 80s and lows around 60 degrees. As we head into the latter half of the week this high starts to nudge eastward and a gradual return of the heat and humidity is expected. Accompanying the return of humidity will be daily chances for storms with weak waves moving through the westerly flow. Stumpf && .AVIATION... (Issued 315 PM CDT Sun Aug 9 2020) For the 00Z TAFs: A mix of VFR/MVFR cigs will continue across central and southern WI this evening. Storms spreading in from the west could bring wind gusts of 20-35kts and drops in cig/vis to IFR. After these storms move through expect cigs to fall to borderline IFR tonight into Monday morning as moisture in the low levels increases slightly. Another round of storms are possible on Monday as a cold front sweeps through the area during the afternoon hours. Winds stay southerly tonight and then quickly turn to the northwest behind the front. Stumpf && .MARINE... (Issued 315 PM CDT Sun Aug 9 2020) Southerly winds could gust to 20-24kts at times this evening then begin to dissipate overnight. Thunderstorms moving into SW WI could continue eastward this evening and move through the nearshore waters bringing gusty winds of hail. Winds stay out of the south on Monday with gusts near small craft. A cold front will sweep across the area in the afternoon switching winds to the NW. Another round of storms is possible along the front. Stumpf && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. &&
Hazardous weather outlook, Aug 9, 3:50 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 350 AM CDT Sun Aug 9 2020 WIZ046-047-051-052-056>060-062>072-100900- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 350 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Chances for thunderstorms are forecast later this afternoon into tonight. There is uncertainty with the timing and coverage of storms across the area during this period. If storms can develop and move into the area, strong to severe storms are possible. Large hail to one inch in diameter, damaging winds to 60 MPH, locally heavy rainfall and frequent cloud to ground lightning are possible. Heat index values will be in the middle 90s today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms linger into Monday, as a cold front moves southeast through the region. There is uncertainty again with the coverage of storms across the area Monday. If storms can develop, a few strong to severe storms are possible, mainly along and south of a Mineral Point, to Madison, to Milwaukee line. Large hail to one inch in diameter, damaging winds to 60 MPH, and frequent cloud to ground lightning are possible. Heat index values may reach the middle 90s on Monday in southeastern parts of the area. There are mainly small chances for thunderstorms at times Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this afternoon into Monday. LMZ643>646-100900- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 350 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Chances for thunderstorms are forecast tonight. There is uncertainty with the timing and coverage of storms across the area during this period. If storms can develop and move into the area, strong to severe storms are possible. Large hail to one inch in diameter, damaging winds to 50 knots and frequent cloud to ground lightning are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms linger into Monday, as a cold front moves southeast through the region. There is uncertainty again with the coverage of storms across the area Monday. If storms can develop, a few strong to severe storms are possible, mainly south of North Point Lighthouse. Large hail to one inch in diameter, damaging winds to 50 knots, and frequent cloud to ground lightning are possible. There are mainly small chances for thunderstorms at times Wednesday through Saturday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-100900- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 350 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Chances for thunderstorms are forecast tonight. There is uncertainty with the timing and coverage of storms across the lake during this period. If storms can develop and move across the lake, strong to severe storms are possible. Large hail to one inch in diameter, damaging winds to 50 knots and frequent cloud to ground lightning are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms linger into Monday, as a cold front moves southeast through the region. There is uncertainty again with the coverage of storms across the lake Monday. If storms can develop, a few strong to severe storms are possible, mainly over the southern half of the lake. Large hail to one inch in diameter, damaging winds to 50 knots, and frequent cloud to ground lightning are possible. There are mainly small chances for thunderstorms at times Wednesday through Saturday. Wood www.weather.gov/mkx
In the hours before
Special weather statement, Aug 9, 12:11 PM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1211 PM CDT Sun Aug 9 2020 WIZ067-091745- Lafayette- ...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY... At 1207 PM CDT, a strong thunderstorm was located over Hazel Green, or 7 miles north of Galena, moving east at 15 mph. Winds of 30 to 40 mph and pea size hail are possible with this storm. Locations impacted include... Darlington, Shullsburg, Benton, and Gratiot. LAT...LON 4281 9043 4281 8986 4251 8984 4251 9043 TIME...MOT...LOC 1707Z 257DEG 14KT 4254 9040 MRC
Special weather statement, Aug 9, 2:40 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
240 PM CDT Sun Aug 9 2020
WIZ056-062-067-092045-
Lafayette-Iowa-Sauk-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA AND
SOUTHWESTERN SAUK COUNTIES...
At 238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Richland Center to near Sageville.
Movement was northeast at 30 mph.
Winds of 40 to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Spring Green, Shullsburg,
Belmont, Benton, Argyle, Blanchardville, Barneveld, Wiota, Highland,
Arena, Plain, North Freedom, Ridgeway, Avoca, Orion, Linden and New
Diggings.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4320 9043 4321 9029 4317 9020 4340 9019
4346 8985 4251 8984 4251 9042
TIME...MOT...LOC 1938Z 241DEG 26KT 4330 9041 4255 9062
MRCThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:06 PM CDT | Special Weather Statement | MKX | Marquette | 39 min |
| Aug 8, 10:42 PM CDT | Special Weather Statement | MKX | Green Lake | 18 min |
| Aug 8, 11:03 PM CDT | Special Weather Statement | MKX | Fond du Lac | 27 min |
| Aug 9, 4:16 AM CDT | Special Weather Statement | MKX | Sheboygan | 59 min |
| Aug 9, 4:27 AM CDT | Special Marine Warning | MKX | 93 min | |
| Aug 9, 5:10 AM CDT | Areal Flood Advisory | MKX | Sheboygan | 3 hr |
| Aug 9, 5:18 AM CDT | Special Weather Statement | MKX | Sheboygan | 42 min |
| Aug 9, 5:26 AM CDT | Flash Flood Warning | MKX | Sheboygan | 3 hr |
| Aug 9, 5:35 AM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 55 min |
| Aug 9, 6:33 AM CDT | Special Weather Statement | MKX | Ozaukee | 42 min |
| Aug 9, 7:18 AM CDT | Areal Flood Advisory | MKX | Sheboygan | 117 min |
| Aug 9, 8:44 AM CDT | Areal Flood Warning | MKX | Sheboygan | 3 hr |
| Aug 9, 12:11 PM CDT | Special Weather Statement | MKX | Lafayette | 34 min |
| Aug 9, 2:40 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette, Sauk | 65 min |
| Aug 9, 3:41 PM CDT | Special Weather Statement | MKX | Columbia, Dane, Green, Rock | 64 min |
| Aug 9, 4:23 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 38 min |
| Aug 9, 4:45 PM CDT | Special Weather Statement | MKX | Dodge, Jefferson, Rock, Walworth | 60 min |
| Aug 9, 4:47 PM CDT | Special Weather Statement | MKX | Green | 28 min |
| Aug 9, 5:00 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 45 min |
| Aug 9, 5:20 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 55 min |
| Aug 9, 5:24 PM CDT | Special Weather Statement | MKX | Rock | 36 min |
| Aug 9, 5:34 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 26 min |
| Aug 9, 5:48 PM CDT | Special Weather Statement | MKX | Fond du Lac | 27 min |
| Aug 9, 5:52 PM CDT | Special Marine Warning | MKX | 83 min | |
| Aug 9, 6:04 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 41 min |
| Aug 9, 6:10 PM CDT | Special Weather Statement | MKX | Kenosha, Racine, Walworth | 65 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.